Concerns have been raised that the Covid-19 might alter a woman’s menstrual cycle following reports of an unusual side-effect.
Over 2,700 women have apparently claimed they’ve suffered heavier bleeding than normal after having the jab and the claims are now being investigated.
Official figures reveal that just under 4,000 women complained of suffering a change in their menstrual cycle after having the vaccine, even though this is not included on the list of potential side effects, it has been reported.
Most of the women affected were between the ages of 30 and 49.
There were 2,734 reports of period problems linked to the AstraZeneca vaccine made to the Medicines & Healthcare products Regulatory Agency (MHRA) before May 17.
A further 1,158 complaints were made relating to the Pfizer jab, and 66 were connected to people who had received the Moderna vaccine, The Sunday Times reports.
But the problems - mainly "heavier than usual" bleeding - are thought to have affected many more women who did not report their experience.
The potential side effect did not appear to be noted during the clinical trials of the vaccine, but sometimes side effects of a drug only become apparent once it is given to millions of people.
The MHRA said however that women did not need to be worried about an "increased risk" of menstrual problems after having the vaccine and that there was still no need to add it to the list of potential side effects.
But the medical body did opt to include menstrual disorders in its weekly report on adverse reactions to the jab.
"It's definitely true that not everyone will be reporting any menstrual changes they have noticed to Yellow Card [the MHRA’s scheme for people to report suspected side effects] simply because not everyone knows that it exists and that they can file a report,” said Victoria Male, a reproductive immunologist at Imperial College London.
“Lots of people have contacted me to tell me about changes in their periods following vaccination,” she added, but also said that no clear link had yet been established.
"The kinds of things they are telling me about, mostly periods that are heavier or later than usual, are very similar to the reports we are seeing in Yellow Card," Ms Male added.
Katie Khan, 39, from London, said her menstrual cycle had become irregular after her first dose of the AstraZeneca vaccine.
"It lasted over a week and was much, much heavier, like menstrual flooding, and much more painful — not the cycle I know," she explained.
After reviewing reports, Sarah Branch, MHRA’s director of vigilance and risk management of medicines, said the evidence "does not suggest an increased risk, following vaccination, with the UK’s three Covid-19 vaccines".
She added: "The number of reports is low in relation to the number of women who have had the vaccine to date and the background rate of menstrual disorders generally.
"We continue to closely monitor these reports for potential signals."
Women were urged by the Royal College of Obstetricians and Gynaecologists to contact their doctor if they noticed any unusual bleeding and were advised not to be deterred from having the jab.
Around one in 10 people have experienced some kind of side effect since having the Covid vaccine, including fever, chills, headache, injection-site tenderness and pain, fatigue and nausea. But these usually pass after a few days and serious side effects are rare.